Is Cannabinoid Hyperemesis Syndrome caused by pesticides?
Despite the association between stopping cannabis and CHS symptoms going away, many remain unconvinced CHS can be a reaction to cannabis overuse. Some argue that the condition is actually the result of pesticide poisoning—specifically from neem oil, a pesticide commonly used by commercial and home gardeners. Neem oil is deemed an “organic pesticide” as it comes from the vegetable oil of seed kernels from the neem tree (Azadirachta indica). Cannabinoid Hyperemesis is NOT caused by pesticides.
The theory that CHS is caused by pesticides has been debunked:
- There are people who have grown their own flower, without pesticides, who have Cannabinoid Hyperemesis Syndrome.
- Smoking pesticide free flower causes symptoms to come back for those with CHS
- Symptoms of pesticide poisoning are not relieved by hot baths.
- Azadirachtin toxicity exhibits different symptoms, including convulsions and temporary blindness. CHS patients don’t report either of those symptoms
- CHS has occurred in people using synthetic cannabinoids   
- Once someone has developed CHS, certain foods that contain cannabinoids can trigger symptoms
“As much as I decry the use of pesticides on cannabis, their toxicity profile does not match the symptom complex or time course of CHS,” explains leading cannabis researcher and neurologist Dr. Ethan Russo. “Neem oil and azadirachtin generally have limited human toxicity, but can rarely produce vomiting (the only symptom in common with CHS).” Dr. Russo points to the other symptoms of azadirachtin overdose like increased salivation, diarrhea, liver toxicity, and convulsions. “The latter symptoms do not match CHS at all,” he says. “This is someone’s wishful thinking, or just another conspiracy theory.”
Visit Leafly for more information on Cannabinoid Hyperemesis Syndrome and pesticides